Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 99, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 6, 1997, 5:12 PM EDT for Ingham County, Michigan. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 6, 1997, 5:12 PM EDT (21:12 UTC)
- Expired
- Aug 6, 1997, 6:15 PM EDT
- In force
- 63 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Ingham County, MI
The radar
The Detroit radar (KDTX), 75 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 5:15 PM EDT | Hail 0.75 | Okemos, MI | Okemos Police Department reported 3/4 inch diameter hail in Okemos. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 062110 RRA SVRGRR MIC065-062215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 512 PM EDT WED AUG 6 1997 * SEVERE THUNDERSTORM WARNING FOR INGHAM COUNTY - SOUTH CENTRAL LOWER MICHIGAN * UNTIL 615 PM EDT * SOME LOCATIONS AFFECTED WILLIAMSTON AROUND 520 PM EDT MASON AROUND 520 PM EDT DANSVILLE AROUND 535 PM EDT LESLIE AROUND 540 PM EDT * AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF LANSING MOVING SOUTHEAST AT 25 MPH. THIS STORM HAS A HISTORY OF MARBLE SIZED HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! PVC/TEW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:14 AM EDT, 5 hours 58 minutes earlier.
Area forecast discussion, Aug 6, 11:14 AM EDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1112 AM EDT WED AUG 6 1997 THE KGRR REF LOOP SHOWS A SHOWER CROSSING LAKE MICHIGAN AND MAY REACH PARTS OF OCEANA AND MUSKEGON COUNTIES AROUND NOON...IF IT HOLDS TOGETHER. ALSO...THE KGRB 88D INDICATES WDLY SCT -SHRA IN ERN WI. THESE SHOWERS ARE ASSOCIATED WITH THE WK SHORTWAVE DISTURBANCE OVR THE WRN UP AND NW WI THAT IS PROGGED TO DIVE SE INTO NW AND WC LWR MI BY 00Z. THIS FEATURE HAS A SFC REFECTION VIA A TROUGH EXTENDING FROM THE THE WRN UP SW INTO A SFC LOW IN ERN SD. THIS TROUGH IS FCST TO SLOWLY DRIFT SE INTO NW LWR BY 00Z. MODIFYING THE 12Z APX SOUNDING YIELDS CAPES OF AROUND 1000 J/KG AND LI/S OF -5C. THIS COMBINED WITH THE APPROACHING WK SHORTWV MAY TRIGGER AN ISOLATED THUNDERSTORM OR TWO ACROSS OUR NRN TWO TIER OF COUNTIES. WL UPDATE ZONES TO INCLUDE A SLIGHT CHANCE OF THUNDERSTORMS FOR OUR NRN COUNTIES. IN ADDITION...WL MENTION SHOWERS FOR COUNTIES ALONG AND N OF A ALLEGAN TO MT PLEASANT LINE. MORNING SOUNDINGS SUGGEST HIGHS IN THE MID 70S REGION WIDE. THIS IS CONSISTENT WITH THE GOING FORECAST. TEW
In the hours before
Special weather statement, Aug 6, 11:35 AM EDT, 5 hours 37 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-071200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1135 AM EDT WED AUG 6 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A WEAK UPPER LEVEL DISTURBANCE MOVING INTO THE GREAT LAKES REGION COMBINED WITH A SLIGHTLY UNSTABLE AIR MASS COULD RESULT IN THE DEVELOPMENT OF WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS WEST CENTRAL AND CENTRAL LOWER MICHIGAN THIS AFTERNOON. THE BETTER INSTABILITY AND WEAK SYNOPTIC SCALE LIFT WILL OCCUR ACROSS NORTHWEST LOWER...SO THE THREAT OF THUNDERSTORMS WOULD BE MAINLY NORTH OF A MUSKEGON TO MT PLEASANT LINE BETWEEN 2 AND 8 PM TODAY. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL OF PRODUCING WIND GUSTS TO 30 MPH AND SMALL HAIL...GENERALLY 1/2 AN INCH OR LESS IN DIAMETER. THUNDERSTORM MOVEMENT WILL BE SOUTHEAST AT 20 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT IN SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THUNDERSTORM THREAT IN SOUTHWEST LOWER MICHIGAN. TEW
Special weather statement, Aug 6, 11:38 AM EDT, 5 hours 34 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-071200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1135 AM EDT WED AUG 6 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A WEAK UPPER LEVEL DISTURBANCE MOVING INTO THE GREAT LAKES REGION COMBINED WITH A SLIGHTLY UNSTABLE AIR MASS COULD RESULT IN THE DEVELOPMENT OF WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS WEST CENTRAL AND CENTRAL LOWER MICHIGAN THIS AFTERNOON. THE BETTER INSTABILITY AND WEAK SYNOPTIC SCALE LIFT WILL OCCUR ACROSS NORTHWEST LOWER...SO THE THREAT OF THUNDERSTORMS WOULD BE MAINLY NORTH OF A MUSKEGON TO MT PLEASANT LINE BETWEEN 2 AND 8 PM TODAY. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL OF PRODUCING WIND GUSTS TO 30 MPH AND SMALL HAIL...GENERALLY 1/2 AN INCH OR LESS IN DIAMETER. THUNDERSTORM MOVEMENT WILL BE SOUTHEAST AT 20 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT IN SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THUNDERSTORM THREAT IN SOUTHWEST LOWER MICHIGAN. TEW
Special weather statement, Aug 6, 3:09 PM EDT, 2 hours 3 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-071200- SEVERE WEATHER OUTLOOK...UPDATED AREA EXTENT OF THUNDERSTORMS NATIONAL WEATHER SERVICE GRAND RAPIDS MI 309 PM EDT WED AUG 6 1997 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A WEAK UPPER LEVEL DISTURBANCE MOVING INTO THE GREAT LAKES REGION COMBINED WITH AN UNSTABLE AIR MASS HAS RESULTED IN THE DEVELOPMENT OF WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PARTS OF SOUTHWEST...WEST CENTRAL AND CENTRAL LOWER MICHIGAN THIS AFTERNOON. THE THREAT OF THUNDERSTORMS WOULD BE MAINLY NORTH OF A KALAMAZOO TO LANSING LINE UNTIL 8 PM TODAY...NOT INCLUDING THE LAKESHORE COUNTIES. ...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT... THE STRONGEST THUNDERSTORMS THAT DEVELOP HAVE THE POTENTIAL OF PRODUCING WIND GUSTS TO 30 MPH AND SMALL HAIL...GENERALLY 1/2 AN INCH OR LESS IN DIAMETER. THUNDERSTORM MOVEMENT WILL BE SOUTHEAST AT 20 MPH. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT IN SOUTHWEST LOWER MICHIGAN. STAY TUNED TO NOAA WEATHER~ RADIO...LOCAL RADIO...TELEVISION OR CABLE TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE THUNDERSTORM THREAT IN SOUTHWEST LOWER MICHIGAN. TEW
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.